Article Text

Transient severe parkinsonism after acute organophosphate poisoning
  1. KIRSTEN R MÜLLER-VAHL,
  2. HANS KOLBE,
  3. REINHARD DENGLER
  1. Department of Neurology
  2. Department of Clinical Psychiatry and Psychotherapy, Medical School of Hannover, Carl-Neuberg-Strasse 1, D-30625 Hannover, Germany
  1. Dr Kirsten R Müller-Vahl, Department of Clinical Psychiatry and Psychotherapy, Medical School Hannover, Carl-Neuberg-Strasse 1, D-30625 Hannover, Germany. Telephone 0049 511 5323110; fax+0049 511 5323115; e-mail Mueller-Vahl.Kirsten{at}MH-Hannover
  1. KIRSTEN R MÜLLER-VAHL
  1. Department of Neurology
  2. Department of Clinical Psychiatry and Psychotherapy, Medical School of Hannover, Carl-Neuberg-Strasse 1, D-30625 Hannover, Germany
  1. Dr Kirsten R Müller-Vahl, Department of Clinical Psychiatry and Psychotherapy, Medical School Hannover, Carl-Neuberg-Strasse 1, D-30625 Hannover, Germany. Telephone 0049 511 5323110; fax+0049 511 5323115; e-mail Mueller-Vahl.Kirsten{at}MH-Hannover

Statistics from Altmetric.com

Acute poisonings with organophosphate pesticides occur often. The acute phase is characterised by muscarinergic (miosis, bradycardia, hypotension, dyspnoea, cyanosis, salivation, vomiting, and diarrhoea) and nicotinergic symptoms (fasciculations, cramps, paralysis) as well as multiple central nervous manifestations (headache, anxiety, generalised weakness, confusion, convulsion, and coma) caused by an irreversible inhibition of acetylcholinesterase (AChE). In some patients the acute cholinergic crisis is followed by an intermediate syndrome characterised by weakness of proximal limb muscle, neck flexors, and respiratory muscles and paralysis of motor cranial nerves due to a neuromuscular junctional defect. A delayed polyneuropathy manifested as distal motor polyneuropathy may appear 2 to 3 weeks after poisoning.1

In addition, a limited number of case studies are available describing extrapyramidal manifestations after acute organophosphate poisoning such as dystonia,1 2 rest tremor,2cog wheel rigidity,2 and choreoathetosis.2-4Only one study describes a case of possible organophosphate induced parkinsonism. However, there was no clear relation between poisoning and extrapyramidal symptoms due to chronic organophosphate exposure and, in addition, numerous episodes of acute intoxication.5

To our knowledge, no patient has previously been documented presenting with the complete picture of transient severe parkinsonism including bradyphrenia, rigidity, rest tremor, akinesia, impairment of speech and swallowing, and salivation after acute organophosphate intoxication and, in addition, having a marked improvement after treatment with amantadine.

The 56 year old male patient ingested an unknown dose of the organophosphate demeton-S-methyl-sulphone (Metasystox R) in a suicide attempt. He was admitted to the intensive care unit with unconsciousness, cyanosis, dyspnoea, miosis, bradycardia, and hypotension and required mechanical ventilation. Plasma cholinesterase (PChE) was less than 1%. He was treated with obidoxime and atropine (14 days) and haemoperfusion was carried out four times. On day 6, the patient regained consciousness but remained immobile and confused. Neurological examination on day 7 disclosed a positive Babinski’s sign and bilateral hyperreflexia. On day 8, rigidity of all limbs, akinesia, and rest tremor of about 6 Hz in both hands were noticed for the first time. Therefore, the diagnosis of diffuse hypoxic encephalopathy was suspected but on day 10 pyramidal signs disappeared. On day 11, the concentration of PChE reached the normal range. The same day the patient was taken off mechanical ventilation but because of persistent salivation, disturbance of swallowing, and consecutive aspiration it was needed again for 24 hours. Even after complete pulmonary and cardiovascular stabilisation the patient remained completely immobile, unable to turn around in bed or to speak. Because rigidity, tremor, akinesia, and bradyphrenia persisted on day 24 the diagnosis of parkinsonism was suspected and treatment with amantadine intravenously (300 mg/day) was started. Within 1 day there was marked improvement of consciousness, orientation, mobility, and speech. Furthermore, salivation, and disturbance of swallowing improved and, therefore, feeding by tube was no longer necessary. Only 6 days later, on day 30, the patient left the intensive care unit and moved to the neurological department. Due to a continuous improvement treatment with amantadine was stopped on day 40. After discontinuation no relapse occurred. When the patient was discharged on day 61 he had completely recovered from parkinsonian symptoms.

Between day 33 and day 53 various additional diagnostic examinations such as MRI, [18F]-fluorodesoxyglucose-positron emission tomography ([18F]-FDG-PET), [18F]-fluorodopa-PET ([18F]-F-DOPA-PET) and [123I]-iodobenzamide-single photon emission computed tomography ([123I]-IBZM-SPECT) were performed but showed no pathological findings. In addition, on clinical examination and electrophysiological studies there were no signs of an intermediate syndrome or delayed polyneuropathy. Furthermore, the patient had no history of parkinsonism and antidopaminergic therapy, and family history was unremarkable.

This is a description of a patient who developed the complete picture of severe parkinsonism after acute OP poisoning with demeton-S-methyl-sulphone, an S-substituted phosphorothiate. Parkinsonian symptoms were noticed 8 days after intoxication, markedly improved after treatment with amantadine, and resolved spontaneously within 9 weeks.

We suggest that parkinsonism was due to a transient pharmacological effect. Organophosphate poisoning causes irreversible AChE inhibition resulting in raised acetylcholine (ACh) concentrations. The striatum contains large aspiny cholinergic interneurons which are likely to stimulate efferent enkephalin-containing GABA projections to the globus pallidus externus leading via increased glutaminergic excitation in the subthalamic nucleus to a reduced cortical glutamate stimulation (indirect pathway of the corticostriatopallidothalamocortical circuit). Therefore, it can be speculated that reduced striatal AChE activity resulted in a decrease of cortical glutamate stimulation which clinically mimicked a dopamine deficiency syndrome. This hypothesis is supported by the fact that the patient recovered completely and no relapse after discontinuation of amantadine medication occurred. Amantadine was preferred to other antiparkinsonian treatment because there was no evidence for a dopamine deficiency and, furthermore, can be administered intravenously. The benefit of amantadine might be due to its antiglutaminergic effect in the subthalamic nucleus as well as its presumed NMDA receptor mediated antagonism on ACh release on striatal interneurons.

We looked for various alternative explanations for the presented parkinsonism. In MRI, however, there were no hypoxic lesions and [18F]-FDG-PET disclosed normal striatal glucose metabolism. [18F]-F-DOPA-PET and [123I]-IBZM-SPECT did not show a reduction of presynaptic striatal F-DOPA uptake or a decrease of postsynaptic dopamine D2 receptor capacity. Therefore, it seems to be very unlikely that parkinsonism in this patient was due to hypoxic encephalopathy, idiopathic Parkinson’s disease, or postsynaptic dopaminergic changes.

Although acute organophosphate poisoning is relatively common only a few case studies are available describing central nervous symptoms suggesting an involvement of the extrapyramidal system. Extrapyramidal manifestations were noticed early in the course of the disease and spontaneously disappeared within a few weeks in those patients who survived.1-4 Therefore, it can be speculated that such symptoms will often be overlooked or will be masked by other complications. So far it is unclear whether the occurrence of extrapyramidal symptoms depends on the type of the organophosphate agent or on the severity of poisoning.

In conclusion, transient parkinsonism must be added to the sequelae of acute organophosphate poisoning persisting even after cholinergic symptoms have resolved. Although parkinsonian symptoms spontaneously improved the diagnosis should not be missed because complications such as aspiration, pneumonia, thrombosis, and prolonged mechanical ventilation could be prevented by appropriate treatment.

Acknowledgments

We thank Professors WH Knapp, Department of Nuclear Medicine, Medical School Hannover, and KL Leenders, Paul Scherrer Institut, Villingen, Switzerland, for carrying out [18F]-FDG-PET, [123I]-IBZM-SPECT, and [18F]-F-DOPA-PET, respectively.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.